Case Presentation: A 76 y.o. Caucasian male with a past medical history of heart failure with reduced ejection fraction (HFrEF), atrial fibrillation, HTN, and DVT/PE presented to the ED with a chief complaint of sharp, constant, LLQ abdominal pain and hematemesis x2 days. The patient was hemodynamically stable and exhibited diffuse abdominal tenderness on exam. Laboratory studies revealed an elevated lipase at 23000 U/L and mildly elevated LFTs including AST 185 U/L, ALT 99 U/L, alkaline phosphatase 261 U/L, and total bilirubin 3.5 mg/dL. CT abdomen showed evidence of distal, diffuse pancreatitis and mildly distended loops of small bowel. RUQ ultrasound showed no gall stones and a mildly dilated common bile duct.
The patient denied drinking alcohol and any prior history of pancreatitis. The patient was started on a new medicine, sacubitril/valsartan, 3 days prior to presenting to the ED. The patient was instructed to discontinue his lisinopril prior to starting his sacubitril/valsartan, but unfortunately the patient misunderstood and took both medications.
The patient gradually improved clinically over the course of his stay and was discharged 5 days after admission with instructions to discontinue both sacubitril/valsartan and lisinopril. At his one week follow up visit with cardiology, the patient reported to be feeling well since his hospital visit. The patient was restarted on a reduced dose of sacubitril/valsartan and has not had problems since.
Discussion: Angiotensin converting enzyme (ACE) inhibitors are a class of drugs which have been reported to induce pancreatitis by means of localized angioedema of the pancreatic duct secondary to bradykinin accumulation. Sacubitril/valsartan is a combination neprolysin inhibitor and angiotensin receptor blocker (ARB) recently approved for the treatment of HFrEF. Neprolysin inhibition has also been associated with bradykinin accumulation and angioedema in a manner similar to ACE inhibitors.
Currently, there is limited data on sacubitril/valsartan and pancreatitis. In our patient, the timing of the initiation of sacubitril/valsartan and the development of pancreatitis 3 days later strongly suggests sacubitril/valsartan was the causative agent. In addition, there was no other clear etiology of the pancreatitis.
Conclusions: Given the proposed mechanism of ACE inhibitor induced pancreatitis is angioedema of the pancreatic duct, it would reason that neprolysin inhibitors can cause pancreatitis by the same mechanism. Furthermore, the additive effect of two drugs on the bradykinin pathway would further increase the risk of pancreatitis. Typically, angioedema is thought of affecting the airway, but it is important to remember angioedema can affect the GI tract as well as the pancreas. This case illustrates the importance of patient’s stopping their ace inhibitors for 36 hours prior to starting sacubitril/valsartan to avoid the potential life-threatening side effect of angioedema which can manifest in a variety of clinical situations.
To cite this abstract:Grant, R; Iannetti, M. A BAD COMBINATION: ACUTE PANCREATITIS FROM SACUBITRIL/VALSARTAN AND LISINOPRIL. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 720. https://www.shmabstracts.com/abstract/a-bad-combination-acute-pancreatitis-from-sacubitril-valsartan-and-lisinopril/. Accessed July 22, 2019.